Been put on bisoprolol (Beta Blocker)

w00hoo_kent

One of the 64K
About a week ago I was put on the lowest dose of bisoprolol as a precaution. The cardiologist said I was fine to continue riding at this point (which was handy because it means I was doing it with approval rather than against advice) but I might find the riding harder. As I ride with a heart monitor, I've been watching the results and thought this might be of interest to others. Sorry if it isn't.

65800_original.png

This is over the same route, logged on a Garmin Touring + using a Garmin HRM, riding the commuter bike (Sirrus)
23/01/15 - without betablockers
12.06 miles 49.37 minutes 14.6 avg speed
20/2/15 - with betablockers
12.15 miles 49:06 minutes 14.9 avg speed

I'm an overweight 45 year old male, commuting regularly over the same route, trying for 4 times a week minimum.

Anyone else on similar medication? Thoughts?
 

Attachments

si_c

Veteran
Location
Wirral
You need more than two datapoints to evaluate it, it's just anecdotal at this stage so you can't really draw any conclusions. I'd suggest at least 10 of each really before you can evaluate it properly.
 

si_c

Veteran
Location
Wirral
You don't need to paste the graphs to be honest, you can do just as well by looking at the average heart rate and speed over the journeys. If you put the numbers into excel, you can do a t-test which will give you an idea of the likelihood that the before and after results are actually different. There are more robust ways of checking, and it won't control for seasonal variations in the weather, but you get the idea :smile:
 
OP
w00hoo_kent

w00hoo_kent

One of the 64K
To be honest, I was just being all powerpoint about it :-) . I have data for around 4 months of my commute with HRM and tend to check things when I upload, because I can. The upper graph could pretty much be any outward journey before I was put on the medication, I'd be looking at around 5% in the highest, the majority in the next bracket down and a small amount following that. This is my first time doing this longer route since being put on them, but the change, minimal or none in the highest, minority in the next, majority in the third is a pattern that has repeated on everything I've done so far. I was surprised the average speed and time taken changed the way it appears to. It's the proportions in the various zones that interests me more than the average across the whole ride to be honest, I don't particularly vary my riding style from ride to ride, so it's kind of an indication of what trouble the inclines are causing me. Still, I'll do a bunch more and then see what it all looks like, if only for my own amusement.
 
OP
w00hoo_kent

w00hoo_kent

One of the 64K
I was put on these following an angiogram, for the same reason that you were given. They made cycling such a miserable experience that I stopped taking them after a few months.
I've a variety of things wrong with me at the moment that keep following the pattern of 'go to hospital consultant' 'have tests run' 'have consultant say "yup, that's a problem, no idea why"' 'do more tests' 'maybe be referred to an extra department and do tests with them too...'

I have an MRI scan somewhere in my future as one test said 'angina' and the other didn't and they don't want to do an angiogram without being more sure they need to because of the risk. The cardiologist is currently wondering if I've already had a heart attack at some point and that's what they are looking for proof of. I'm hoping that it'll just turn up to be nothing as I'm kind of fed up with it all now. I also have blood issues which the haematologist has said she hopes get worse, purely because that way they can work out what's causing the test results. All I know is that getting over any illnesses is taking me a lot longer and I'm getting tired a lot quicker. It's all just very annoying.
 

slowmotion

Quite dreadful
Location
lost somewhere
I'm on bisoprolol, atorvastatin, ramipril and ezetimibe. I'm very fortunate to have no side effects at all. Without wishing to tempt Fate, I feel really well.
 

deptfordmarmoset

Full time tea drinker
Location
Armonmy Way
I was put on beta blockers a few years ago and they had such a disruptive effect on the work that I was doing that I was no longer capable of doing it. Worse, I could no longer face doing it once I eventually got off them. I spoke to an old friend who is a GP and he said he would never put someone active on BBs unless there was no alternative. He recommended ''calcium channel antagonists'' (felodipine, in my case) and they worked enough to get my blood pressure down to a safe level. I still have to take a cocktail of other meds for the underlying complaint (badly plumber kidney). For what my non-medical knowledge is worth, these drugs reduce BP by dilating the blood vessels.

If BBs have a depressing or incapacitating effect on you, ask your GP whether they might be appropriate for you.
 

si_c

Veteran
Location
Wirral
All I know is that getting over any illnesses is taking me a lot longer and I'm getting tired a lot quicker. It's all just very annoying.
:sad: That's no fun, sounds like it might not just the bisoprolol then. I'm a horrible stats junkie, I try to track and record everything, in tedious detail, I often have to just remind myself that I'm supposed to be having fun. Try to not read too much into it and just :bicycle:perhaps :smile:
 

User269

Guest
The whole point of beta blockers is to decrease heart activity, in effect to reduce your HR. Your ability to perform 'work' will probably be diminished as a result, especially if the dose is too high.
 
OP
w00hoo_kent

w00hoo_kent

One of the 64K
I'm on bisoprolol, atorvastatin, ramipril and ezetimibe. I'm very fortunate to have no side effects at all. Without wishing to tempt Fate, I feel really well.
Really pleased to hear it. Unfortunately I seem to have added dizziness to my side effects, but as I already had low blood pressure, cold hands and tiredness it's been tough to work out if they've been added to or not...

I was put on beta blockers a few years ago and they had such a disruptive effect on the work that I was doing that I was no longer capable of doing it. Worse, I could no longer face doing it once I eventually got off them. I spoke to an old friend who is a GP and he said he would never put someone active on BBs unless there was no alternative. He recommended ''calcium channel antagonists'' (felodipine, in my case) and they worked enough to get my blood pressure down to a safe level. I still have to take a cocktail of other meds for the underlying complaint (badly plumber kidney). For what my non-medical knowledge is worth, these drugs reduce BP by dilating the blood vessels.
I'm presuming I'm not on the bisoprolol to lower blood pressure, as it's already on the low side of normal as it is. In fact before these were added I found myself having to be careful coming to standing from the sofa in case I collapsed because of it (been to GP to talk about that one, they said 'low blood pressure good' confirmed that was what it was by getting me to stand a few times with the monitor on, told me to stand up slower). It's probably just heart rate itself as that seems to be on the high side. I'm going to go and talk to my GP about it all, but all the hospital visits add up and so I'm trying not to do GP/Hospital for a few weeks to make work happier. I know I have a fasting blood test coming up with the GP clinic so will try and get a GP appointment at the same time. I need to get a repeat prescription for the bisoprolol in the next couple of weeks anyway.
 
OP
w00hoo_kent

w00hoo_kent

One of the 64K
The whole point of beta blockers is to decrease heart activity, in effect to reduce your HR. Your ability to perform 'work' will probably be diminished as a result, especially if the dose is too high.
Yeah , understand that, I was just a little amazed how efficient even the lowest dose of 1.25mg of tablets a day are at doing it. Normally drugs have little effect on me (annoyingly when I was on Tramadol a decade or so ago it did nothing while friends couldn't take it as they were floating on the ceiling with it) so having something have such a big effect was a surprise.
 

deptfordmarmoset

Full time tea drinker
Location
Armonmy Way
Really pleased to hear it. Unfortunately I seem to have added dizziness to my side effects, but as I already had low blood pressure, cold hands and tiredness it's been tough to work out if they've been added to or not...



I'm presuming I'm not on the bisoprolol to lower blood pressure, as it's already on the low side of normal as it is. In fact before these were added I found myself having to be careful coming to standing from the sofa in case I collapsed because of it (been to GP to talk about that one, they said 'low blood pressure good' confirmed that was what it was by getting me to stand a few times with the monitor on, told me to stand up slower). It's probably just heart rate itself as that seems to be on the high side. I'm going to go and talk to my GP about it all, but all the hospital visits add up and so I'm trying not to do GP/Hospital for a few weeks to make work happier. I know I have a fasting blood test coming up with the GP clinic so will try and get a GP appointment at the same time. I need to get a repeat prescription for the bisoprolol in the next couple of weeks anyway.
In that case, I think CCAs are going to be unsuitable. Not that I'm a doc.
 
Top Bottom